Simvastatin has higher risk of myopathy, FDA warns

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

The FDA has warned about potential for increased risk of muscle injury (myopathy) from the cholesterol-lowering medication simvastatin (Zocor, Merck) 80 mg.

Although myopathy is a known side effect with all statins, the agency said this warning highlights the “greater risk of developing muscle injury, including rhabdomyolysis, for patients when they are prescribed and use higher doses of this drug.” Rhabdomyolysis is the most serious form of myopathy and can lead to severe kidney damage, kidney failure and sometimes death.

Simvastatin is sold as a single-ingredient generic medication and as the brand-name Zocor. It also is sold in combination with ezetimibe as Vytorin, and in combination with niacin as Simcor.

“Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as it becomes available,” said Eric Colman, MD, deputy director of FDA’s Division of Metabolism and Endocrinology Products.

The FDA said its review of new information on the risk of muscle injury is derived from clinical trials, observational studies, adverse event reports and prescription use data. The agency also is reviewing data from the SEARCH (Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine) trial, which evaluated major cardiovascular events, such as heart attack, revascularization and cardiovascular death, in patients taking 80 mg compared to 20 mg of simvastatin. SEARCH also included data on muscle injury in patients taking simvastatin.